Patient Comments: Cortisone Injection - Side Effects

What side effects (if any) did you experience with your cortisone injection?

Comment from: Not-a-number, 55-64 Male (Patient) Published: June 28

A couple of years ago, my 90 year old mother went to a doctor for arthritis in her rib cage. He injected her with steroid. A few hours later, she had a heart attack and was in the hospital several days. I always wondered if the steroid triggered it but couldn't prove it. Yesterday I went to the same doctor with a frozen, painful left shoulder from weight lifting. The doctor diagnosed bursitis and injected steroid into the shoulder joint. I was a little hesitant, but figured that I'm a healthy guy. About three hours later, I got terrible, pounding heart palpitations and skipped beats. These lasted a few hours then let up at bedtime and I fell asleep. But about 3:30 in the morning, I woke up from the palpitations again and was unable to get back to sleep. The palpitations didn't go away until early afternoon. I also have a funny taste in my mouth. On the positive side, a stiff neck I had had but not even mentioned to the doctor is gone. On the other hand, the shoulder pain is not at all improved. I don't consider this cortisone treatment worth getting heart palpitations like this. No doubt, some people are simply more prone to this than others, but you don't know until it happens.

Was this comment helpful?Yes
Comment from: female, 55-64 Female (Patient) Published: June 25

I had frozen shoulder and was injected two years ago. I did not feel anything and shoulder was improving, pain was alleviated, but 4 days later I noticed I was bleeding. I was menstruating after 12 or more years. This went on for 4 days, I saw a gynecologist who said if it did not stop after 5 days, she would have to do biopsy. Doctors should warn patients about side effects of cortisone, but in my experience that not the case.

Was this comment helpful?Yes
Comment from: Claus frank, 65-74 Male (Patient) Published: June 24

I had cortisone injection for the right hand trigger thumb. Unfortunately it took 4 weeks to clear, it left me with terrible pain to hand and arm, depriving me of sleep, etc. Right hand is useless now, after 3 months. My general physician told me, likely the nerve got hit with the needle. How will I get the specialist to correct this!

Was this comment helpful?Yes
Comment from: doggirl603, 45-54 Female (Patient) Published: June 19

I received a cortisone shot in my hip yesterday. All went well... until I tried to go to bed. My hip hurt worse and then I got this horrible headache. I tossed and turned and could not sleep, I felt as though I drank 8 pots of coffee before bed, my heart was racing and still is now the next day. I am also having major heartburn. What is this all about, can a shot really cause all this!

Was this comment helpful?Yes
Comment from: led, 45-54 Female (Patient) Published: June 10

I have been getting local cortisone injections in my hips (both) for a few years now, and then when the shots were not helping much I was sent to another doctor and he decided that he could do a better job. They use ultra sound to inject directly where it needs to be, but I did not ever feel like I have felt since these shots. I have had a migraine for days, nausea, dizziness, weakness, and miserable pretty much! I was not expecting this at all! I have to say that the pain in the hips is gone but I feel so sick that I cannot really enjoy that at all. I hope it ends soon, it is 3 days now and not improving yet!

Was this comment helpful?Yes
Comment from: Carreira, 65-74 Female (Patient) Published: June 10

This is the second time I have had Cortizone injections in my knee. The first lasted for 1 year. There was a slight pain when the needle was going in. I have had no side effects. The pain when it reoccurs is more irritating than debilitating. I can manage it. So I plan to manage it as long as possible when the effects of this last injection wears off.

Was this comment helpful?Yes
Comment from: Lucky51220, 55-64 Female (Patient) Published: May 22

I had a cortisone injection at the base of my thumb joint for osteoarthritis on Wednesday. Today is Monday, almost a week later and today I work and notice all my muscles, including chest, arms, back, legs hurt as if my body is one big black and blue mark. All my muscles hurt, most of my body hurt just using a washcloth and talking a shower. I never had this before. Not sure if it is the injection but can"t think what else. Originally injection caused more pain and so far has not helped original pain.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Experience Question: Please describe your experience with a cortisone injection.
Cortisone Injection - Knee and Hip Question: Share your experience with cortisone injections in your hip or knee.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.